Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Milwaukee, WI

May 12, 2011Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 12, 2011, 2:33 PM CDT for Marquette County, Wisconsin. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 2:33 PM CDT (19:33 UTC)
Expired
May 12, 2011, 2:47 PM CDT
In force
14 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Marquette County, WI

The radar

The Green Bay radar (KGRB), 127 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS53 KMKX 121933
SVRMKX
WIC077-122000-
/O.NEW.KMKX.SV.W.0045.110512T1933Z-110512T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
233 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 300 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES WEST OF WESTFIELD...OR 10 MILES EAST OF
  FRIENDSHIP...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN MARQUETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS
  SPRINGFIELD CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4396 8945 4386 8960 4398 8960 4398 8942
TIME...MOT...LOC 1933Z 223DEG 28KT 4394 8961
WIND...HAIL 60MPH 1.50IN

$$

KUHLMAN
1 follow-up statement
916 
WWUS53 KMKX 121947
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT THU MAY 12 2011

WIC077-121957-
/O.CAN.KMKX.SV.W.0045.000000T0000Z-110512T2000Z/
MARQUETTE WI-
247 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARQUETTE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT. 

LAT...LON 4396 8945 4386 8960 4398 8960 4398 8942
TIME...MOT...LOC 1947Z 225DEG 22KT 4399 8955

$$

SEARS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:00 AM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, May 12, 5:00 AM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU MAY 12 2011

HAVE DECIDED TO CANCEL THE DENSE FOG ADVISORY. OUTFLOW FROM THE WEAK
SHOWERS AND STORMS HAS DONE A GOOD JOB OF SCOURING THE LOW STUFF.
WILL STILL HAVE SOME LINGERING FOG THIS MORNING...BUT THE REALLY
DENSE STUFF HAS BEEN PUSHED BACK OUT TO SEA.

...PREVIOUS DISCUSSION BELOW...

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

SIMILAR SETUP TO YESTERDAY. WEAK FRONTAL BOUNDARIES REMAIN OVER THE
AREA. A SHORT WAVE IS AGAIN ROTATING UP INTO THE AREA THIS
MORNING...LIFTING NORTH OF THE CWA AFTER 18Z.  MLCAPES ON THE ORDER
OF 1500 J/KG WITH DEEP LAYER SHEAR AROUND 20 KNOTS.  THIS IS A
WEAKER SETUP COMPARED TO YESTERDAY...BUT STILL CAN/T RULE OUT A FEW
BIG HAIL STONES.  WEAK FLOW AND PRECIPITABLE WATER VALUES AROUND 1.5
INCHES BRINGS THE THREAT OF LOCALIZED FLASH FLOODING.  AS THE SHORT
WAVE ROTATES NORTH THIS AFTERNOON...WE SHOULD SEE THINGS DIMINISH
FROM SOUTH TO NORTH...THOUGH THE EXISTENCE OF CONVERGING OUTFLOW
BOUNDARIES COULD BE PROBLEMATIC.  THINGS SHOULD GENERALLY QUIET DOWN
AGAIN TONIGHT.  DENSE FOG EARLY THIS MORNING HAS BECOME DENSE ACROSS
THE EAST EARLY THIS MORNING DUE TO WEAK WINDS AND A MORE MOIST BNDRY
LAYER FROM YESTERDAYS RAINFALL.  WILL ISSUE A DENSE FOG ADVISORY
THROUGH MID MORNING.

FRIDAY- CONFIDENCE...MEDIUM
UPPER LOW STILL WELL TO OUR SOUTH IN MISSOURI WHILE NEW UPPER LOW
WRAPS INTO MINNESOTA FROM THE NORTH. THIS LEAVES OUR AREA BETWEEN
THESE TWO SYSTEMS WITH AN LARGE SCALE TROUGH AXIS STILL TO OUR WEST
WITH MORE WEAK WAVES PEELING OFF THE LOW TO THE SOUTH AND HEADING
NORTH INTO THE CWA. IN THE LOW LEVELS HOWEVER...THE SURFACE/850
TROUGHS WILL SHIFT TO THE SOUTHEAST WITH 850 WINDS BECOMING MORE
NORTHERLY OR NORTHEAST. DEEPEST MOISTURE GRADUALLY SHIFTS AWAY.
SOUNDINGS SHOW SOME LINGERING CAPE IN THE SOUTHEAST PRIOR TO THE
PASSAGE OF THE LOW LEVEL BOUNDARIES...SO WILL LEAVE SOME MORNING
THUNDER IN THE SOUTHEAST. 00Z ECMWF HAS COME IN QUITE WET WITH
STRONG SIGNAL OF UPPER DIVERGENCE INTO THE AREA WITH QPF DRIVING
MUCH FURTHER NORTH INTO THE CWA THAN THE OTHER MODELS. WILL HAVE
HIGHEST POPS IN THE SOUTHERN CWA.

SATURDAY- CONFIDENCE...MEDIUM
UPPER LOW FROM MINNESOTA DROPS SOUTH INTO IOWA WHILE LOW TO THE
SOUTH SHIFTS EAST TOWARDS KENTUCKY. LARGE CYCLONIC CIRCULATION WITH
THESE TWO SYSTEMS AND EMBEDDED VORTICITY MAXIMA ROTATING THROUGH THE
FLOW. BROAD SURFACE LOW PROGGD TO OUR SOUTHEAST WITH COOL NNE WINDS
AND TROUGH AXIS EXTENDING NORTHWEST FROM THE LOW INTO WI. THIS WILL
KEEP CLOUDY SKIES...COOLER TEMPS AND SHOWERY CONDITIONS IN PLACE.
00Z ECMWF HAS COME IN QUITE WET FRIDAY NIGHT INTO SATURDAY.

SUNDAY- CONFIDENCE...LOW TO MEDIUM
CONTINUED COLD AIR ADVECTION WITH 30-40 KNOT 850 WINDS FROM THE
NORTHEAST. 850 TEMPS DROP TO 2-4C. 00Z ECMWF HAS COME IN MUCH
QUICKER WITH MOVING PRECIP OUT OF THE AREA ASSOCIATED WITH THE
TROUGH. 12Z ECMWF WAS MUCH SLOWER. WILL KEEP SHOWER CHANCES IN PLACE.

MONDAY AND TUESDAY- CONFIDENCE...MEDIUM
HIGH PRESSURE WILL EXERT CONTROL WITH QUITE AN EAST/WEST GRADIENT OF
THE 925 TEMPERATURE PROFILE. LOOKS LIKE A CHANCE TO DRY OUT A BIT
FROM PRIOR DAYS.

WEDNESDAY- CONFIDENCE...LOW
ECMWF AND CANADIAN BOTH SHOWING SIGNIFICANT RETROGRESSION WHILE THE
GFS SHOWS HIGH PRESSURE REMAINING IN CONTROL. WITH THE FORMER
SOLUTION SUGGESTING QPF BACKING UP INTO THE STATE WILL GO WITH A
SLIGHT CHANCE IN THE EASTERN CWA FOR NOW.

&&

.AVIATION...LOOK FOR AREAS OF IFR CIGS/VSBYS THROUGH ABOUT MID
MORNING DUE TO HIGH MOISTURE IN THE BNDRY LAYER WITH WEAK WINDS
LEADING TO LOW CIGS AND FOG. THINGS SHOULD IMPROVE AS WE HEAT UP AND
ANY STORMS BRING MORE MIXING. EXPECT VFR CONDITIONS BY LATE MORNING
AND THROUGH THE REMAINDER OF THE TAF FORECAST...THOUGH LOWER
CONDITIONS EXPECTED IN AND NEAR ANY THUNDERSTORMS.

&&

.MARINE...DENSE FOG IS EXPECTED OVER THE NEARSHORE WATERS TODAY INTO
FRIDAY...BEFORE FRONT PUSHES THROUGH THE AREA AND WINDS SHIFT
NORTHEAST.

BRISK NORTHEAST WINDS OVER THE UPCOMING WEEKEND INTO EARLY NEXT WEEK
WILL GENERATE HIGH WAVES OVER THE NEARSHORE WATERS. SMALL CRAFT
ADVISORY CONDITIONS MAY BE MET DURING THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.

LM...DENSE FOG ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...COLLAR
TODAY/TONIGHT/AVIATION/MARINE...DAVIS
Hazardous weather outlook, May 12, 1:49 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT THU MAY 12 2011

WIZ046-047-051-052-056>060-062>072-131900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
149 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE UNDER SEVERE
THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND LAST INTO EARLY THIS
EVENING.

THIS IS A RESULT OF AN UPPER LEVEL DISTURBANCE AND WEAK
SURFACE LOW MOVING THROUGH THE REGION...INTERACTING WITH A MOIST
AND UNSTABLE AIR MASS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STORMS. ALSO...LOCALIZED FLASH FLOODING IS POSSIBLE WITH
THE EXPECTED SLOW MOVEMENT OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS EVENING.

LMZ643>646-131900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
149 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH 7 PM CDT
TODAY. AREAS OF DENSE FOG ARE EXPECTED...AND VISIBILITIES WILL BE
RESTRICTED TO NEAR ZERO AT TIMES. CONDITIONS SHOULD IMPROVE BY THIS
EVENING...AS THE WIND FLOW TURNS OFFSHORE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON ACROSS THE AREA...AND CONTINUE INTO EARLY THIS EVENING.

THIS IS A RESULT OF AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE LOW
MOVING THROUGH THE REGION...INTERACTING WITH A MOIST AND UNSTABLE
AIR MASS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY NIGHT THROUGH MONDAY
NIGHT...AS BRISK NORTHEAST WINDS DEVELOP ACROSS THE NEARSHORE
WATERS.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:26 AM CDTMarine Dense Fog AdvisoryMKX30 hr
May 12, 3:30 AM CDTDense Fog AdvisoryMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan3 hr
May 12, 3:35 PM CDTSevere Thunderstorm WarningMKXMarquette40 min
May 12, 5:12 PM CDTSevere Thunderstorm WarningMKXKenosha, Walworth48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.